According to CMS, we experienced a “Never Event” last month. But the even itself illustrates in my mind the flaws inherent in the whole concept of a “Never Event”. Theoretically, the idea is agood thing. There should be events that could occur while a patient is admitted to a hospital. Some things should never happen: like wrong blood, surgery on the wrong part of a patient or abduction of a patient of any age. Some stretch the bounds of rational thought though. The one that comes to mind is patient falls.
In the hive mind of CMS, patients should never fall. Once again, theoretically, not to mention from a public relations standpoint, the argument is sound. What they and the public tend to forget, that unlesss someone it at the bedside 24-7, falls will occur. You can follow every published guideline out there. Scheduled toileting, hourly rounds, bed alarms, reduction of the use of medications that can cause or enhance delirium are all really great ideas and have been proven to reduce falls. But the bottom line is that when our elders, especially those that may have dementia tned to fall. Add illness, strange environment, odd noises, unnatural schedules and new medications and you cook up a recipe that could conceivably lead to a fall, in spite of any and all safety measures we as caregivers may take.
But people fall. Sometimes people fall and there is nothing we can do about it.
Anyone who knows EKG tracings can immediately grasp the bad things going on here. But for those who may be a bit rusty, let me break it down for you. The patient is rolling along in normal sinus rhythm until they get hit with a R-on-T PVC (a premature ventricular beat the falls when the myocardium is not yet fully repolarized, see below) initiating a run of Torsades de Pointes. Torsades, meaning “twisting of the points” is a life-threatening ventricular arrhythmia that can rapidly devolve into ventricular fibrillation and death. It is a form of ventricular tachycardia (VT, V-Tach) characterized by the rotation of the complexes around the isoelectric line illustrated by the increasing/decreasing amplitude of the waves in a near sine-wave pattern. Treatment in an emergent situation is the following of the V-Tach leg of the ACLS algorithms, although usually a bolus of magnesium sulfate can terminate this as well. Usually though, when we see this though, the proverbial shit has hit the fan.
In this particular case the patient had been ambulating in the hallway and flipped into Torsades. The red mark is about where we figure when he hit the floor. Not for sure, but the timing seems about right. Now what would CMS say about this? The patient was awake, alert and oriented x 3, ambulating under his own power when he fell. So it is still a “never event”. And this is why a one-size fits all labeling makes no sense.
First, does this mean we shouldn’t let patients ambulate? They might fall. Second, should we not give medicatons that may cause arrhythmias like this (more below…)? They might fall. Third, should we not anti-coagulate patients who are under treament for atrial fibrillation and thus increase their risk of bleeding with a fall? Painting in broad strokes doesn’t always work.
Unfortunately, the patient had previously been in atrial fibrillation and been anti-coagulated with warfarin for an INR of 3.2. He had been cardioverted out of a-fib into sinus earlier in the day and was intiating Tikosyn therapy. The truly unfortunate part is that when he went down, it was like a tree falling in the forest: straight back off his heels with his head striking the floor. CT showed a massive cerebral bleed as a result and family chose to withdraw support allowing him to pass. So this is a huge “never event”, as per CMS, “Patient death associated with a fall while being cared for in a healthcare facility.” If he had not been ambulating, odds are pretty good that he would have made it out of the code, as there was a spontaneous return to sinus rhythm right after the scanned strip ends, with spontaneous return of circulation as well. But since he fell in the hallway and hit his head, the deck was stacked.
As for the medication, Tikosyn (dofetilide) is a Class III antiarrhythmic medication that works by prolonging the cardiac action potential duration. One major hallmark is that it subsequently prolongs the QT segment. A prolonged QT interval increases the risk of ventriclar arrhythmias as the repolarization of the myocardium happens at different rates allowing myocytes that have already passed their absolute refractory period to depolarize early and possibly causing a re-entrant phenomenon, kind of like a viscious circle. The FDA actually mandates that anyone being started on Tikosyn gets themsselves a 3 day vacation on a telemetry floor for this very reason. Usually we monitor the QT/QTc closely in these patients, obtaining a baseline, then 12-lead EKGs 2 hours post-dose to ensure that the QT/QTc is still within limits.
So was this a “never event”? Probably. Could it have been prevented? Probably not. There were too many variables in play to do so. Sometimes shit just happens, no matter what we do.